Alert archive / Tennessee / High Wind Watches in 2018
High Wind Watch 4, NWS Morristown, TN
NWS Morristown, TN issued this high wind watch at Dec 30, 2018, 3:35 AM EST for Blount County, Cocke County, Sevier County, Tennessee. It took effect at Dec 31, 2018, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2018, 3:35 AM EST (08:35 UTC)
- In effect from
- Dec 31, 2018, 7:00 AM EST
- Expired
- Dec 30, 2018, 10:06 PM EST
- In force
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498 WWUS74 KMRX 300835 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 335 AM EST Sun Dec 30 2018 ...Windy Monday across the Smoky Mountains... .Another storm system will move across the southern Appalachians Monday producing high winds over the Smoky Mountains. Strong and gusty southerly winds can be expected across the Mountains and Foothills of the Smoky Mountain National Park. TNZ041-072-074-301645- /O.NEW.KMRX.HW.A.0004.181231T1200Z-190101T0000Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 335 AM EST Sun Dec 30 2018 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... The National Weather Service in Morristown has issued a High Wind Watch, which is in effect from Monday morning through Monday evening. * WINDS...Southerly winds of 25 to 40 mph with gusts up to 60 mph. * TIMING...Monday from daybreak through the evening. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...and/or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
940 WWUS74 KMRX 302002 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 302 PM EST Sun Dec 30 2018 ...Windy Monday across the Smoky Mountains... .Another storm system will move across the southern Appalachians Monday producing high winds over the Smoky Mountains. Strong and gusty southerly winds can be expected across the Mountains and Foothills of the Smoky Mountain National Park. TNZ041-072-074-310800- /O.CON.KMRX.HW.A.0004.181231T1200Z-190101T0000Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 302 PM EST Sun Dec 30 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WINDS...South 20 to 30 mph with gusts up to 55 mph. * TIMING...Monday from daybreak through the evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...and/or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
763 WWUS74 KMRX 310306 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1006 PM EST Sun Dec 30 2018 ...Windy Monday across the Smoky Mountains... .A storm system will move across the Southern Appalachians Monday producing high winds over the higher elevations of the East Tennessee mountains. TNZ041-072-074-311200- /O.UPG.KMRX.HW.A.0004.181231T1200Z-190101T0000Z/ /O.NEW.KMRX.HW.W.0007.181231T1200Z-190101T0500Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 1006 PM EST Sun Dec 30 2018 ...HIGH WIND WARNING IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT... The National Weather Service in Morristown has issued a High Wind Warning, which is in effect from 7 AM Monday to midnight EST Monday night. This is an upgrade to the High Wind Watch. * WINDS...South 25 to 40 mph with gusts up to 60 mph. * TIMING...Monday from daybreak through midnight. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$ TNZ018-043-045-047-311200- /O.NEW.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/ Johnson-Southeast Greene-Unicoi-Southeast Carter- Including the cities of Mountain City, Cedar Creek, Erwin, and Roan Mountain 1006 PM EST Sun Dec 30 2018 ...WIND ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT... The National Weather Service in Morristown has issued a Wind Advisory, which is in effect from 7 AM Monday to midnight EST Monday night. * WINDS...South 15 to 30 mph with gusts up to 40 mph. * TIMING...Monday morning through midnight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ TNZ087-311200- /O.NEW.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/ Southeast Monroe- Including the city of Coker Creek 1006 PM EST Sun Dec 30 2018 ...WIND ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT... The National Weather Service in Morristown has issued a Wind Advisory, which is in effect from 7 AM Monday to midnight EST Monday night. * WINDS...South 15 to 30 mph with gusts up to 50 mph. * TIMING...Monday morning through midnight. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Dec 30, 3:09 AM EST, 26 minutes earlier.
Area forecast discussion, Dec 30, 3:09 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
309 AM EST Sun Dec 30 2018
.SHORT TERM...(Today and Tonight)...A few isolated to scattered
showers around early this morning will move out as some drying
occurs today. Expect to see some sunshine especially northern
sections by afternoon. The frontal boundary to our south will begin
moving back north as a warm front tonight, with a band of isentropic
lift bringing rain to our area. Looks like better lift will move
fairly quickly north across the area which should limit
precipitation amounts. Will carry categorical PoPs south and likely
elsewhere tonight.
.LONG TERM...(Monday through Saturday)...Wet pattern will
continue through most of the extended period due to persistent
southwesterly flow aloft until the latter half of next week. An
upper trough will remain across the southwest United States until
around Wednesday of next week. A series of jets will eject from
this trough into the mid-section of the nation.
For Monday, a strong upper jet/short-wave will lift northeast from
the southern Plains to the Great Lakes. Strong isentropic lift will
move through the Tennessee Valley and southern Appalachians Monday
morning producing widespread showers. A break in the rainfall is
anticipated during most of the afternoon as the isentropic lift
moves north and downsloping southerly winds limit precipitation.
A strong low-level jet of 50-6kts+ will move across the Tennessee
Valley. Wind direction is not perfect for a mountain wave event
since winds are more south to southwest in direction, but wind
speeds will likely produce near high wind criteria over the highest
terrain of the Smoky Mountains. Have issued a high wind watch there
for Monday.
The best dynamics from this upper jet lifts north into the Ohio
Valley and Great Lakes so rainfall amounts should be limited to 1/2
to 1 inch. These amounts do not warrant a flood watch, but isolated
runoff is a concern given how saturated the ground has become.
As system lifts north a frontal boundary will be drawn across the
region by late afternoon and evening Monday. There is enough
elevated instability to produce isolated thunder for the Plateau and
southeast Tennessee.
For Tuesday, a ridge of high pressure builds into the area drying
things out. However, the period of dry weather is limited as upper
flow remains of the southwest pulling moisture back into the area
for Wednesday.
For Wednesday through Thursday, the last southern stream upper
trough moves east toward the Tennessee Valley/southern Appalachians.
The ECMWF is more amplified than the GFS pulling much greater
precipitation shield into the region. This system could produce
another round of heavy rain back into the area and will need to be
watched. Enough cold air with this upper trough to switch the rain
to snow on the tail end of the event for Thursday night and Friday
morning.
For Friday night and Saturday, surface ridging and drier air will
produce dry conditions with a welcome return of sunshine.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 57 52 67 55 / 20 80 70 100
Knoxville McGhee Tyson Airport, TN 56 49 69 52 / 20 70 60 90
Oak Ridge, TN 55 49 67 52 / 10 70 70 90
Tri Cities Airport, TN 56 46 66 52 / 10 60 60 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Watch from Monday morning through Monday evening for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains.
VA...None.
&&
LW/DHHazardous weather outlook, Dec 30, 3:23 AM EST, 12 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 323 AM EST Sun Dec 30 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-310830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 323 AM EST Sun Dec 30 2018 /223 AM CST Sun Dec 30 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday ...High Winds Possible Monday across the Mountains and Foothills... Another storm system will move across the Tennessee Valley and southern Appalachians Monday producing widespread showers and possibly afternoon and evening thunderstorms across the Plateau and southeast Tennessee. Rainfall of one-half to one inch is possible which may produce isolated flooding issues. High winds are also possible Monday across the Mountains and Foothills, especially over the Smoky Mountains. Southerly winds of 25 to 40 mph with gusts to 60 mph are possible across the Smoky Mountains. ...Another Round of Heavy Rain Possible Late Wednesday through Thursday, Changing to a Wintry Mix for Thursday Night and Friday Morning... A storm system will move across the Tennessee Valley and southern Appalachians during the latter half of the week. This system has the potential of producing moderate to heavy rainfall from late Wednesday through Thursday. Colder temperatures will move into the region changing the rain to snow showers Thursday night and Friday morning. Confidence is low on how this system will evolve and later revisions to the forecast are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
High Wind Watches in Tennessee, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.